Georgia, 2013

Drought in Georgia, January 1 to 31, 2013

January 1 to 31, 2013 · NWS TAE · 19 events in 19 counties and zones

D2-D3 drought conditions continued through January and into February across a large portion of southwest Georgia.

Where it happened

Every event with a place to put it; 19 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
19

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS TAE wrote it up.

D2-D3 drought conditions continued through January and into February across a large portion of southwest Georgia.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Tallahassee, FL wrote its last area forecast discussion before the first event at Dec 31, 9:05 PM EST, 2 hours 55 minutes earlier.

Area forecast discussion, Dec 31, 9:05 PM EST, 2 hours 55 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE TALLAHASSEE FL
905 PM EST Mon Dec 31 2012

.NEAR TERM [Tonight]...
The regional surface analysis showed a 1025 mb high pressure
center off the northeast FL coast, and a cold front from TX
through southern IL. There also appeared to be a developing warm
front just off the Gulf coast, which may be aiding in the
development of very light showers around the Destin area this
evening. Vapor imagery and upper air data showed a broad 500 mb
ridge over the Southeast, with lots of upper level moisture
streaming in on very strong winds along its northern periphery.
Other than the aforementioned light showers near our western
zones, we expect fair weather and "seasonal" temperatures (with
lows in the mid to upper 40s inland, mid 50s at the Panhandle
beaches). We also expect patchy fog (please see the AVIATION
section below for details).

&&

.SHORT TERM [Tuesday Night]...
A cold front will slowly sag southeastward towards the forecast
are over the next two days. With southwesterly flow aloft and the
primary energy with the trough hanging back over the southwestern
states, the precipitation is expected to primarily be driven by
isentropic lift and situated behind the front.

For Tuesday, expect the front to remain northwest of the area
until late in the afternoon, thus PoPs will remain relatively low
and confined to the northwestern third of the area. Temperature
forecast is a bit tricky for Tuesday, with statistical guidance
differing by 6 to 8 degrees on forecast highs (MAV warmer than
MET). Southerly flow on Tuesday will be advecting a relatively
moist airmass over the cool coastal waters, likely leading to
significant cloud cover over much of the forecast area. With this
expected cloud cover, have gone closer to the cooler MET guidance
on Tuesday.

By Tuesday night, the front will move through the region.
However, the initial shortwave will push quickly northeast, taking
most of the dynamic lift with it. Therefore, precip coverage is
only expected to be scattered through at least midday Wednesday.
By late Wednesday into Wednesday night, another impulse is
forecast to eject from the western trough and advance eastward.
This should push more significant coverage of rain into the region
for Wednesday night.

&&

.LONG TERM [Wednesday through Monday]...
The period starts with zonal flow aloft and a stationary front
draped across the Tri-State region. Rain driven by isentropic
ascent will increase in coverage and intensity beginning Wednesday
night, lasting through Thursday. Thursday night, a shortwave
trough will dive through the Mississippi Valley and into the
Southeast by Friday morning. The mid/upper level disturbance will
act to push the once stationary boundary through our region
bringing and end to the rain. High pressure will quickly build in
and the remainder of the period will likely remain dry.
Temperatures will remain below average during the afternoons to
start the period, increasing to near or slightly above average by
Monday. Overnight lows will start off on Wednesday night above
average and gradually decrease to near average by Friday night
through Sunday night.

&&

.AVIATION [through 00 UTC Wed]...
Model guidance continues to be in good agreement that a
large area of MVFR ceilings will develop across the Florida
Panhandle and spread inland into Southeast Alabama overnight. Expect
these conditions to impact ECP/DHN after about 05z with ceilings
lowering to IFR/LIFR levels before sunrise. Surface winds of 5 to 8
knots will likely limit visibilities to 2SM or greater. Expect VFR
conditions further east at ABY/VLD/TLH through the overnight hours
but then expect a prolonged period of MVFR ceilings all sites after
14z as the low level atmosphere continues to moisten.

&&

.MARINE...
As high pressure slides well east of the waters, moderate
southeasterly flow will become more southerly by Tuesday morning.
Conditions are expected to remain just below headline criteria
until a front crosses the waters on Wednesday. Exercise caution
or advisory conditions will then be possible late Wednesday into
Thursday. Conditions are then forecast to improve into the
weekend.

&&

.FIRE WEATHER...
Relative humidity values will stay above red flag criteria
through the week.

&&

.HYDROLOGY...
the next low pressure system, which is expected to
manifest itself into a series of weak waves which will traverse
along the Gulf Coast for much of the mid to late week period,
could provide upwards of 1 to 3 inches of rain across the CWA.
This may cause some additional minor rises along area rivers.

&&

.PRELIMINARY POINT TEMPS/POPS...
Tallahassee   46  68  58  65  51 /  0  10  30  40  70
Panama City   55  70  58  63  51 / 10  20  40  50  70
Dothan        49  68  54  61  45 / 10  40  50  40  70
Albany        46  68  54  62  45 /  0  30  50  40  70
Valdosta      47  69  55  62  50 /  0  10  30  40  60
Cross City    47  70  55  71  57 /  0  10  20  30  50
Apalachicola  55  68  60  65  54 / 10  10  30  40  70

&&

.TAE WATCHES/WARNINGS/ADVISORIES...
FL...None.
GA...None.
AL...None.
GM...None.

&&

NEAR TERM...Fournier
SHORT TERM...Camp
LONG TERM...Harrigan
AVIATION...Godsey
MARINE...Camp
FIRE WEATHER...Moore
HYDROLOGY...Camp
Hazardous weather outlook, Dec 31, 9:09 PM EST, 2 hours 51 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE TALLAHASSEE FL
909 PM EST MON DEC 31 2012

ALZ065>069-FLZ007>019-026>029-034-108-112-114-115-118-127-128-134-
GAZ120>131-142>148-155>161-GMZ730-750-755-765-770-775-020215-
COFFEE-DALE-HENRY-GENEVA-HOUSTON-INLAND WALTON-CENTRAL WALTON-
HOLMES-WASHINGTON-JACKSON-INLAND BAY-CALHOUN-INLAND GULF-
INLAND FRANKLIN-GADSDEN-LEON-INLAND JEFFERSON-MADISON-LIBERTY-
INLAND WAKULLA-INLAND TAYLOR-LAFAYETTE-INLAND DIXIE-SOUTH WALTON-
COASTAL BAY-COASTAL GULF-COASTAL FRANKLIN-COASTAL JEFFERSON-
COASTAL WAKULLA-COASTAL TAYLOR-COASTAL DIXIE-QUITMAN-CLAY-
RANDOLPH-TERRELL-DOUGHERTY-LEE-WORTH-TURNER-TIFT-BEN HILL-IRWIN-
EARLY-MILLER-BAKER-MITCHELL-COLQUITT-COOK-BERRIEN-SEMINOLE-
DECATUR-GRADY-THOMAS-BROOKS-LOWNDES-LANIER-
APALACHEE BAY OR COASTAL WATERS FROM KEATON BEACH TO OCHLOCKONEE
RIVER FL OUT TO 20 NM-
COASTAL WATERS FROM APALACHICOLA TO DESTIN FL OUT 20 NM-
COASTAL WATERS FROM  OCHLOCKONEE RIVER TO APALACHICOLA FL OUT TO
20 NM-
COASTAL WATERS FROM  SUWANNEE RIVER TO KEATON BEACH OUT 20 NM-
WATERS FROM APALACHICOLA TO DESTIN FL FROM 20 TO 60 NM-
WATERS FROM  SUWANNEE RIVER TO APALACHICOLA FL FROM 20 TO 60 NM-
909 PM EST MON DEC 31 2012 /809 PM CST MON DEC 31 2012/

THIS HAZARDOUS WEATHER OUTLOOK IS FOR SOUTHEAST ALABAMA...
SOUTHWEST AND SOUTH CENTRAL GEORGIA...AND THE FLORIDA BIG BEND
AND PANHANDLE...AND ADJACENT COASTAL WATERS.

.DAY ONE...TONIGHT...

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME...OTHER THAN PATCHY
DENSE FOG.

.DAYS TWO THROUGH SEVEN...TUESDAY THROUGH SUNDAY...

THE PROBABILITY FOR WIDESPREAD HAZARDOUS WEATHER IS LOW. AFTER A
PARTLY SUNNY AND MILD DAY ON TUESDAY (WITH GRADUALLY INCREASING
RAIN CHANCES TO THE NORTHWEST)...OUR REGION IS EXPECTED TO SETTLE
INTO A RATHER COOL AND UNSETTLED PERIOD FOR MID TO LATE IN THE
WEEK. ALTHOUGH NO THUNDERSTORMS ARE EXPECTED... RAINFALL TOTALS OF
1 TO 3 INCHES COULD FALL ACROSS THE AREA BEFORE ALL IS SAID AND
DONE. ALSO...WITH INCREASING ONSHORE WINDS...WE ARE EXPECTING A
HIGH RISK OF RIP CURRENTS AT THE PANHANDLE BEACHES AND A MODERATE
RISK AT THE BIG BEND BEACHES ON TUESDAY.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION WILL NOT BE NEEDED.

FOR ADDITIONAL INFORMATION...VISIT THE NATIONAL WEATHER SERVICE
WEBSITE ON THE INTERNET AT WEATHER.GOV...THEN CLICK ON YOUR AREA
OF INTEREST ON THE NATIONAL MAP.

FOURNIER/GOULD

The radar

The national radar mosaic for the moment the first event began.

Open the radar archive at this moment

Event by event

19 drought. Local standard time, as filed.

Drought, Seminole

When
January 1, 12:00 AM EST to January 31, 11:59 PM EST
Where
Seminole forecast zone
Reported by
Drought Monitor
Coordinates
30.939, -84.869 (the zone’s center; the record gives no point)

Drought, Turner

When
January 1, 12:00 AM EST to January 31, 11:59 PM EST
Where
Turner forecast zone
Reported by
Drought Monitor
Coordinates
31.716, -83.624 (the zone’s center; the record gives no point)

Drought, Ben Hill

When
January 1, 12:00 AM EST to January 31, 11:59 PM EST
Where
Ben Hill forecast zone
Reported by
Drought Monitor
Coordinates
31.760, -83.220 (the zone’s center; the record gives no point)

Drought, Quitman

When
January 1, 12:00 AM EST to January 31, 11:59 PM EST
Where
Quitman forecast zone
Reported by
Drought Monitor
Coordinates
31.867, -85.019 (the zone’s center; the record gives no point)

Drought, Randolph

When
January 1, 12:00 AM EST to January 31, 11:59 PM EST
Where
Randolph forecast zone
Reported by
Drought Monitor
Coordinates
31.763, -84.754 (the zone’s center; the record gives no point)

Drought, Terrell

When
January 1, 12:00 AM EST to January 31, 11:59 PM EST
Where
Terrell forecast zone
Reported by
Drought Monitor
Coordinates
31.777, -84.437 (the zone’s center; the record gives no point)

Drought, Lee

When
January 1, 12:00 AM EST to January 31, 11:59 PM EST
Where
Lee forecast zone
Reported by
Drought Monitor
Coordinates
31.780, -84.141 (the zone’s center; the record gives no point)

Drought, Worth

When
January 1, 12:00 AM EST to January 31, 11:59 PM EST
Where
Worth forecast zone
Reported by
Drought Monitor
Coordinates
31.552, -83.851 (the zone’s center; the record gives no point)

Drought, Dougherty

When
January 1, 12:00 AM EST to January 31, 11:59 PM EST
Where
Dougherty forecast zone
Reported by
Drought Monitor
Coordinates
31.533, -84.216 (the zone’s center; the record gives no point)

Drought, Calhoun

When
January 1, 12:00 AM EST to January 31, 11:59 PM EST
Where
Calhoun forecast zone
Reported by
Drought Monitor
Coordinates
31.529, -84.624 (the zone’s center; the record gives no point)

Drought, Clay

When
January 1, 12:00 AM EST to January 31, 11:59 PM EST
Where
Clay forecast zone
Reported by
Drought Monitor
Coordinates
31.626, -84.980 (the zone’s center; the record gives no point)

Drought, Early

When
January 1, 12:00 AM EST to January 31, 11:59 PM EST
Where
Early forecast zone
Reported by
Drought Monitor
Coordinates
31.323, -84.904 (the zone’s center; the record gives no point)

Drought, Miller

When
January 1, 12:00 AM EST to January 31, 11:59 PM EST
Where
Miller forecast zone
Reported by
Drought Monitor
Coordinates
31.164, -84.731 (the zone’s center; the record gives no point)

Drought, Baker

When
January 1, 12:00 AM EST to January 31, 11:59 PM EST
Where
Baker forecast zone
Reported by
Drought Monitor
Coordinates
31.326, -84.445 (the zone’s center; the record gives no point)

Drought, Mitchell

When
January 1, 12:00 AM EST to January 31, 11:59 PM EST
Where
Mitchell forecast zone
Reported by
Drought Monitor
Coordinates
31.225, -84.194 (the zone’s center; the record gives no point)

Drought, Colquitt

When
January 1, 12:00 AM EST to January 31, 11:59 PM EST
Where
Colquitt forecast zone
Reported by
Drought Monitor
Coordinates
31.188, -83.769 (the zone’s center; the record gives no point)

Drought, Thomas

When
January 1, 12:00 AM EST to January 31, 11:59 PM EST
Where
Thomas forecast zone
Reported by
Drought Monitor
Coordinates
30.864, -83.919 (the zone’s center; the record gives no point)

Drought, Grady

When
January 1, 12:00 AM EST to January 31, 11:59 PM EST
Where
Grady forecast zone
Reported by
Drought Monitor
Coordinates
30.875, -84.234 (the zone’s center; the record gives no point)

Drought, Decatur

When
January 1, 12:00 AM EST to January 31, 11:59 PM EST
Where
Decatur forecast zone
Reported by
Drought Monitor
Coordinates
30.878, -84.579 (the zone’s center; the record gives no point)

What these are

Drought
A drought reaching severe (D2) or worse on the US Drought Monitor, or with notable impacts.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Georgia in 2013Every state in 2013This day in weather historyWarnings in Georgia, January 2013

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 422189, 422190, 422191, 422192, 422193, 422194, 422195, 422196, 422197, 422198, 422199, 422200, 422201, 422202, 422203, 422204, 422205, 422206, 422207.